Louisiana, 2009Tornado in Louisiana, May 4, 2009
May 4, 2009 · NWS LCH · 1 event in 1 county or zone
Scattered thunderstorms developed in the morning hours across southern Louisiana along a weak cold front. One thunderstorm spawned a brief EF1 tornado in St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed in the morning hours across southern Louisiana along a weak cold front. One thunderstorm spawned a brief EF1 tornado in St. Martin Parish which caused considerable damage and injured 3 people.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 4, 2:58 AM CST, 2 hours 1 minute earlier.
Area forecast discussion, May 4, 2:58 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
358 AM CDT MON MAY 4 2009
.DISCUSSION...
A COOL FRONT HAS MOVED THROUGH SOUTHEAST TEXAS AND IS APPROACHING
LAKE CHARLES AT THIS TIME. TEMPERATURES ACROSS THE LAKES REGION OF
SE TX ARE IN THE MID 60S WITH A NORTHWEST WIND FLOW...MID 70S FOR
SOUTH CENTRAL LOUISIANA.
SHOWERS AND THUNDERSTORMS ARE FIRING ALONG AND AHEAD OF THE FRONT
WITH STORM MOVEMENT TO THE NORTHEAST. A LARGE SWATH OF 5 TO 8
INCHES OF RAINFALL FELL ACROSS TYLER... JASPER...AND NEWTON
COUNTIES IN SOUTHEAST TEXAS. THIS SWATH EXTENDED INTO BEAUREGARD...
ALLEN...EVANGELINE...AVOYELLES...AND ST LANDRY PARISHES. THIS HAS
HELPED TO PUT SOME RIVER LOCATIONS IN SOUTHEAST TEXAS BACK INTO
FLOOD. LOCATIONS IN SOUTHERN LOUISIANA WILL ALSO START TO MOVE
TOWARDS FLOODING CONDITIONS ON AREA RIVERS.
THIS LATEST COOL FRONT WILL SLIP DOWN INTO THE COAST WATERS THIS
MORNING. IN ADDITION THIS SYS HAS A UPPER LVL PUSH THAT SHOULD
ALLOW IT TO MAKE ITS WAY INTO SOUTH CENTRAL LOUISIANA BEFORE
STALLING OUT LATER TODAY.
SKIES TO REMAIN CLOUDY THROUGH MOST OF THE DAY BEFORE CLEARING
LATE. CLOUDS TO RETURN DURING THE OVERNIGHT HRS AND INTO TOMORROW
AS THE FRONT BACKS TO THE NORTH. AN UPPER LVL RIDGE WILL BUILD
OVER THE AREA AND THIS WILL SUPPRESS STORM DEVELOPMENT ALTHOUGH
SUMMER LIKE TEMPERATURES WILL RETURN ON TUESDAY INTO WEDNESDAY AND
MAINTAIN THESE CONDITIONS THROUGH THE REST OF THE WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 83 69 86 71 85 / 20 10 10 10 10
KBPT 84 69 86 72 86 / 20 10 10 10 10
KAEX 82 65 86 68 86 / 10 10 10 10 10
KLFT 83 69 87 69 86 / 30 10 10 10 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
K. KUYPER
Hazardous weather outlook, May 4, 3:04 AM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
404 AM CDT MON MAY 4 2009
GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-050915-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
404 AM CDT MON MAY 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TONIGHT
A FEW SHOWERS AND THUNDERSTORMS ON TAP TODAY AHEAD OF A COOL
FRONT THAT WILL STALL ALONG THE COAST. THIS LATEST FRONT WILL
RETREAT BACK TO THE NORTH ON TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Tornado, St. Martin
- When
- May 4, 4:59 AM CST to 5:01 AM CST
- Where
- St. Martin County, 0.46 mi NNW of Catahoula to 0.86 mi NNE of Catahoula
- Rating
- EF1
- Path length
- 0.62 mi
- Path width
- 50 yd
- Injuries
- 3 direct, 0 indirect
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.206, -91.732
An EF1 Tornado with a path length of just over a half a mile and path width of 50 yards moved across the LeBlanc subdivision west of Catahoula. The tornado began in a field near the intersection of LD Drive and Higginbotham Road with large tree branches blown down and debris thrown into trees. Moving east-northeast, the tornado continued across the subdivision where it damaged numerous houses and mobile homes. One mobile home was flipped at least two times and completely destroyed, and a camper trailer was blown upside down onto a car. The tornado exited the subdivision into an open field east of Estates Avenue.
In total, 23 homes were damaged or destroyed. One woman carrying an infant was hospitalized with a spinal injury when she ran from her mobile home to a nearby house and was struck by flying debris. Two other individuals received minor injuries including facial lacerations.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in West Virginia, May 4 to 5, 20091 death · 1 injured · $464,000 · 12 events
- Flood in Alaska, May 4 to 7, 2009$6.3 million · 1 event
- Flooding in Arkansas, May 4 to 31, 2009$4.5 million · 7 events
- Flooding in West Virginia, May 4 to 5, 2009$200,000 · 4 events
- Flooding in Pennsylvania, May 4 to 5, 2009$160,000 · 2 events
- Flooding in Illinois, May 4 to 28, 2009$120,000 · 5 events
- Tornado and Hail in Virginia, May 4, 20091 injured · $33,000 · EF0 · 15 events
- Flood in Arkansas, May 4 to 12, 2009$50,000 · 1 event
- Hail and Damaging Winds in South Carolina, May 4, 2009$28,000 · 1 in hail · 6 events
- Tornado in Mississippi, May 4, 2009$8,000 · EF1 · 1 event
- Tornado and Damaging Winds in South Carolina, May 4, 2009$22,000 · EF0 · 6 events
- Hail and Damaging Winds in South Carolina, May 4, 2009$3,000 · 1.75 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173904.